Mother Jones - On a clear day in the summer of 2016, an ambulance arrived at the Yale New Haven Hospital carrying a man in his 60s with the classic signs of an opioid overdose: His breathing had stopped, his heart had slowed, and his blood pressure had dropped. Over the next six hours, 11 more people were admitted with similar symptoms, three of whom died. At first, the cause of the overdose cluster appeared to be the usual: Fentanyl, a synthetic opioid up to 100 times more powerful than morphine, had probably made its way into a batch of heroin.
But subsequent drug tests and interviews with those who survived revealed a more complicated answer: The admitted patients thought they were using cocaine. What they snorted, however, turned out to be fentanyl with trace amounts of cocaine. Fentanyl can be deadly for regular opioid users, but for people who hadn’t built up a tolerance, the amount of fentanyl in the cocaine was “staggering,” said Dr. Anthony Tomassoni, an emergency medicine professor at Yale University who wrote about the case for the Centers for Disease Control and Prevention.